The zero surface tension limit of two-dimensional water waves

David M. Ambrose, Nader Masmoudi

Research output: Contribution to journalReview articlepeer-review


We consider two-dimensional water waves of infinite depth, periodic in the horizontal direction. It has been proven by Wu (in the slightly different nonperiodic setting) that solutions to this initial value problem exist in the absence of surface tension. Recently Ambrose has proven that solutions exist when surface tension is taken into account. In this paper, we provide a shorter, more elementary proof of existence of solutions to the water wave initial value problem both with and without surface tension. Our proof requires estimating the growth of geometric quantities using a renormalized arc length parametrization of the free surface and using physical quantities related to the tangential velocity of the free surface. Using this formulation, we find that as surface tension goes to 0, the water wave without surface tension is the limit of the water wave with surface tension. Far from being a simple adaptation of previous works, our method requires a very original choice of variables; these variables turn out to be physical and well adapted to both cases.

Original languageEnglish (US)
Pages (from-to)1287-1315
Number of pages29
JournalCommunications on Pure and Applied Mathematics
Issue number10
StatePublished - Oct 2005

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'The zero surface tension limit of two-dimensional water waves'. Together they form a unique fingerprint.

Cite this